Hail, Phillips
- When
- June 25, 6:30 PM MST
- Where
- Phillips County, 3.09 mi NE of Saco
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.500, -107.280
Public reported nickel-sized hail and heavy rain at the Bjornberg bridge.
A weak to moderately unstable atmosphere combined with a stationary surface frontal boundary to produce one severe thunderstorm over western Valley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A weak to moderately unstable atmosphere combined with a stationary surface frontal boundary to produce one severe thunderstorm over western Valley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 25, 1:43 PM MST, 4 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 243 PM MDT WED JUN 25 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... UPPER LEVEL DISTURBANCES IN A SOUTHWEST FLOW ALOFT ARE BEGINNING TO TRIGGER THUNDERSTORMS ACROSS PHILLIPS AND PETROLEUM COUNTIES. EXPECT THIS TREND TO CONTINUE AS THE ATMOSPHERE FURTHER DESTABILIZES AS THE AFTERNOON WEARS ON. SOUTHEAST SURFACE WINDS CONTINUE TO ADVECT IN NEAR 60 DEWPOINTS OUT OF THE DAKOTAS WHICH WILL CONTINUE TO RAMP UP PRECIPITABLE WATER VALUES TO NEAR THE 99TH PERCENTILE CLIMATOLOGICALLY. THIS JUICY ATMOSPHERE WILL ALLOW FOR TORRENTIAL RAINFALL FROM ANY STORMS THAT DO DEVELOP. THERE IS ALSO POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING EAST OF THE MUSSELSHELL RIVER AND SOUTH OF THE MISSOURI RIVER WHERE A MORE FAVORABLE DIRECTIONAL SHEAR ENVIRONMENT EXISTS. STORMS WILL PUSH EASTWARD THROUGH THE EVENING HOURS...AND WILL HAVE LARGELY TAPERED OFF AFTER MIDNIGHT. THURSDAY AFTERNOON AND EVENING CONTINUES TO LOOK VERY FAVORABLE FOR ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WITH TORRENTIAL RAINFALL ACROSS ALL OF NORTHEAST MONTANA. IN FACT HPC HAS MOST OF NORTHEAST MONTANA IN A SLIGHT RISK IN ITS EXCESSIVE RAINFALL OUTLOOK. WITH ALL THE THREAT FOR FLASH FLOODING DECIDED TO EXPAND THE FLASH FLOOD WATCH FOR TODAY THROUGH THURSDAY EVENING TO COVER ALL OF NORTHEAST MONTANA WITH THE EXCEPTION OF GARFIELD...PETROLEUM...AND SOUTHWEST PHILLIPS COUNTIES WHICH HAVE SEEN MORE DROUGHT LIKE CONDITIONS THIS SPRING. AGAIN RAINFALL AND THUNDERSTORM POTENTIAL WILL TAPER OFF BY EARLY FRIDAY MORNING AS THE SURFACE TROUGH THAT SERVED AS A FOCUSING MECHANISM FOR CONVECTION KICKS OFF TO THE EAST. GILCHRIST .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... MADE SOME MINOR ADJUSTMENTS FROM DAY 3 THROUGH DAY 4. LEFT THE REMAINDER OF THE EXTENDED PERIOD ALONE IN ORDER TO SPIN UP READY FOR POSSIBLE SEVERE WEATHER THIS AFTERNOON. BEGINNING FRIDAY AT 12Z...MOST OF THIS HEAVY RAIN SYSTEM WILL HAVE JUST FINISHED WITH OUR CWA. LINGERING LIGHT RAIN SHOWERS MAY STILL HANG AROUND THE PERIPHERY OF THE CWA THROUGH SATURDAY...BUT DO NOT EXPECT MUCH PRECIPITATION. UPPER-LEVEL FLOW WILL GRADUALLY BE CHANGING FROM A SW DIRECTION TO A MORE ZONAL FLOW. MOISTURE AND FORCING FOR ASCENT WILL BE LIMITED. BMICKELSON PREVIOUS LONG TERM DISCUSSION...THE EXTENDED PERIOD BEGINS FRIDAY NIGHT WITH A CLOSED LOW OFF THE COASTLINE OF BRITISH COLUMBIA AND A TROUGH AXIS EXTENSION THROUGH THE PACIFIC NORTHWEST ALL THE WAY THROUGH THE UPPER MIDWEST. MEANWHILE AN AMPLIFIED RIDGE ACROSS THE GREAT LAKES REGION WILL EXTEND NORTH WELL INTO CANADA. THIS WILL LEAVE NORTHEAST MONTANA IN SOUTHWEST FLOW ALOFT AND WITH THE LOCATION BEING TO THE RIGHT OF THE TROUGH AXIS THERE SHOULD CONTINUE TO BE ENOUGH FORCING FOR ASCENT TO MAINTAIN CHANCES FOR SHOWERS/THUNDERSTORMS. THE TROUGH AXIS WILL BECOME SITUATED WELL TO THE EAST OF THE CWA ON SATURDAY AND SATURDAY NIGHT ALLOWING POPS TO BE TAPERED TO SLIGHT CHANCE OVER TIME. EVEN WITH REDUCED FORCING FOR ASCENT DECIDED THAT LEAVING SOME POPS IN THE WX GRIDS IS WARRANTED WITH THE PROXIMITY OF THE UPPER LEVEL LOW. SUNDAY APPEARS DRY AS THE UPPER LEVEL LOW PUSHES NORTHEAST OVER MANITOBA LEAVING MONTANA UNDER ZONAL FLOW ALOFT. WITH MUCH OF THE FORCING FOR ASCENT TO THE NORTH IT IS EXPECTED TO BE A QUIET DAY. MONDAY AND BEYOND...MODELS DEPICT AN UPPER LEVEL RIDGE DEVELOPING ACROSS THE PACIFIC NORTHWEST WHICH WILL DRIVE NORTHWEST FLOW ALOFT THROUGH MONTANA. WILL TRACK WEAK SHORTWAVE FEATURES PROPAGATING THROUGH THE FLOW BUT AS THE ECMWF/GFS DIFFER ON TIMING/PLACEMENT OF THESE FEATURES CONFIDENCE DECREASES. LIGHT PRECIPITATION CHANCES WILL EXIST NONETHELESS THROUGH EARLY AND MIDDLE PORTIONS OF NEXT WEEK SO WILL KEEP POPS NEAR SLIGHT CHANCE FOR NOW. WILL ALSO INTRODUCE...ALBEIT GRADUAL...A WARMING TREND NEAR THE END OF THE LONG RANGE. RIDGING UPSTREAM LEADING TO RISING 500MB HEIGHTS SHOULD ALLOW FOR AT LEAST SOMEWHAT WARMER TEMPERATURES PUSHING INTO THE REGION. MALIAWCO && .AVIATION... SYNOPSIS...INGREDIENTS GATHERING TOGETHER TO SET UP A WET AND ACTIVE PATTERN FOR THIS TAF CYCLE AND BEYOND. A PLENTIFUL SURFACE MOISTURE FEED FROM THE SOUTHEAST...A LOW PRESSURE SYSTEM FROM THE WEST...AND AN UNSTABLE ATMOSPHERE WILL ALL COMBINE TO SET OFF STRONG TO SEVERE THUNDERSTORMS BEGINNING TODAY AND LASTING THROUGH THE EVENING HOURS. FLIGHT CONDITIONS...EXPECT VFR THROUGH EARLY AFTERNOON. THEN MORE WIDESPREAD THUNDERSTORM WILL PUSH THROUGH ALL TERMINALS FROM WEST 21Z THIS AFTERNOON TO EAST 03Z TONIGHT. IF A STRONG STORM HAPPENS TO PASS DIRECTLY OVER A TAF SITE...LIFR CONDITIONS WILL BE POSSIBLE WITH FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY AND VARIABLE WINDS. CONDITIONS WILL IMPROVE TEMPORARILY TONIGHT WITH SOME POSSIBLE LINGERING RAIN SHOWERS FOR KSDY AND KGDV. EXPECT A REPEAT PERFORMANCE THURSDAY EVENING WITH WORSE WIDESPREAD CONDITIONS. BMICKELSON && .GLASGOW WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS... DAWSON...EASTERN ROOSEVELT...MCCONE...NORTHERN PHILLIPS... NORTHERN VALLEY...PRAIRIE...RICHLAND...SHERIDAN...WESTERN ROOSEVELT...WIBAUX. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 215 PM MDT WED JUN 25 2014 MTZ016>027-059>062-261200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 215 PM MDT WED JUN 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH THURSDAY EVENING FOR CENTRAL AND NORTHERN PHILLIPS... VALLEY...DANIELS...SHERIDAN...ROOSEVELT...MCCONE...RICHLAND... DAWSON...PRAIRIE...AND WIBAUX COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF NORTHEAST MONTANA ON THURSDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL INCLUDE LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
548 PM MDT WED JUN 25 2014
MTZ017-022-260045-
GARFIELD-VALLEY-
548 PM MDT WED JUN 25 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 645 PM MDT.
AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF HELL CREEK REC AREA...MOVING EAST
AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HELL CREEK REC AREA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4790 10707 4776 10659 4755 10673 4752 10713
4770 10717
TIME...MOT...LOC 2348Z 260DEG 16KT 4762 10701
GAH
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
717 PM MDT WED JUN 25 2014
MTZ016-017-061-260200-
PHILLIPS-VALLEY-
717 PM MDT WED JUN 25 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 800 PM MDT.
AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SACO...MOVING NORTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RURAL AREAS OFEASTERN
PHILLIPS AND WESTERN VALLEY COUNTIES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4854 10686 4843 10702 4846 10729 4855 10733
4857 10729 4857 10721 4861 10721 4865 10709
TIME...MOT...LOC 0117Z 235DEG 20KT 4851 10723
GAH
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 58 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
3 hail. Local standard time, as filed.
Public reported nickel-sized hail and heavy rain at the Bjornberg bridge.
Public reported hail up to the size of quarters in western Valley County.
Trained spotter reported up to penny-sized hail and heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528654, 524654, 528655.